EconPapers    
Economics at your fingertips  
 

Optimal Taxation with Endogenous Default under Incomplete Markets

Demian Pouzo and Ignacio Presno

American Economic Journal: Macroeconomics, 2022, vol. 14, issue 3, 1-41

Abstract: How are the optimal tax and debt policies affected if the government can default on its debt? We address this question from a normative perspective in an economy with noncontingent government debt, domestic default, and labor taxes. On one hand, default prevents the government from incurring future tax distortions associated with servicing the debt. On the other hand, default risk gives rise to endogenous credit limits that hinder the government's ability to smooth taxes. We characterize the fiscal policy and show how the option to default alters the near–unit root component of taxes in the economy with risk-free borrowing.

JEL-codes: D52 E62 H21 H24 H63 (search for similar items in EconPapers)
Date: 2022
References: Add references at CitEc
Citations: View citations in EconPapers (3)

Downloads: (external link)
https://www.aeaweb.org/doi/10.1257/mac.20160101 (application/pdf)
https://doi.org/10.3886/E134062V1 (text/html)
https://www.aeaweb.org/doi/10.1257/mac.20160101.appx (application/pdf)
https://www.aeaweb.org/doi/10.1257/mac.20160101.ds (application/zip)
Access to full text is restricted to AEA members and institutional subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:aea:aejmac:v:14:y:2022:i:3:p:1-41

Ordering information: This journal article can be ordered from
https://www.aeaweb.org/journals/subscriptions

DOI: 10.1257/mac.20160101

Access Statistics for this article

American Economic Journal: Macroeconomics is currently edited by Simon Gilchrist

More articles in American Economic Journal: Macroeconomics from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().

 
Page updated 2025-03-19
Handle: RePEc:aea:aejmac:v:14:y:2022:i:3:p:1-41